Texas, 2022High Wind in Texas, May 7, 2022
May 7, 2022 · NWS AMA · 1 event in 1 county or zone
A dryline divided the western and eastern combined Oklahoma and Texas Panhandles on the afternoon of the 7th. Continued drought and abnormally warm temperatures led to a unusually powerful dust devils.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A dryline divided the western and eastern combined Oklahoma and Texas Panhandles on the afternoon of the 7th. Continued drought and abnormally warm temperatures led to a unusually powerful dust devils.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 7, 1:54 PM CST, 1 hour 16 minutes earlier.
Area forecast discussion, May 7, 1:54 PM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
254 PM CDT Sat May 7 2022
.SHORT TERM...Tonight through Sunday night.
Hot temperatures and fire danger continue in the short term
forecast periods.
As expected, broad cyclonic flow is beginning to move over the
Rockies with a notable upper jet located on the equatorward side of
this feature, leading to additional lee surface pressure falls in E
CO. This has driven southwesterly winds at the surface across the
western Panhandles and, with dry southwesterlies present aloft in
the mid-levels, decidedly dry air has been brought to the surface
and a dryline has mixed eastward accordingly. With a shortwave upper
ridge building over the CWA, temperatures have warmed into the upper
90s and lower triple digits in the western Panhandles, with the
daily record already being bested at AMA. With West Texas Mesonet
obs from Palo Duro Canyon remaining generally below 105, have
continued to eschew issuance of a Heat Advisory. Otherwise, our
critical fire weather conditions have developed as expected, so will
continue the Red Flag Warning.
After a noticeable breeze persists tonight, leading to lows in the
mid 60s, hot and dry conditions are expected areawide for Sunday as
the aforementioned lee trough shifts eastward a bit, leading to
decidedly downslope west-southwesterly winds in the Panhandles.
Efficient mixing will once again cause temperatures rise the upper
90s to lower triple digits, potentially breaking records, while
bringing the still-dry air aloft to the surface, leading to solidly
critical fire weather conditions, as discussed below.
FIRE WEATHER...Sunday.
Solidly critical fire weather conditions are expected across the
entirety of the Oklahoma and Texas Panhandles Sunday as continued
lee troughing in E CO sets up west-southwesterly winds, leading to
hot conditions and RH values falling to as low as 4 percent.
Given a strengthening pressure gradient, expect winds speeds to
take a step upwards, with 20 foot values of 20 to 30 mph. This
will yield RFTIs of 4 to 8 and, with fuels still largely cured
despite a few mixed greens seen, critical conditions will develop.
While the lack of a notable 700/850mb jet and a sharp LLTR
suggest a fire outbreak is not favored, large fires could develop
given the step up in gradient winds. Have thus converted the Fire
Weather Watch into a Red Flag Warning for Sunday. Of particular
note is that critical conditions will likely persist well past
sunset.
Ferguson
&&
.LONG TERM...Monday through Saturday.
For Monday and Monday night, dry weather will continue across the
OK and TX Panhandles as a broad upper level trof of low pressure
develops across the western United States, leading to southwest
flow aloft across the southern high plains with a corresponding
surface trof of low pressure draped over the region. This pattern
results in downslope southwest surface winds and well above normal
temperatures for this time of year.
For Tuesday through Wednesday night, the upper level trof across
the western states will persist while upper level ridging
amplifies across the eastern states. This will cause the dryline
to translate back to the west into eastern New Mexico and remain
in that general vicinity during this time period. The combination
of daytime heating, an unstable atmosphere, sufficient moisture,
plus any minor upper level shortwave trofs embedded in the overall
flow pattern should result in an increased threat for afternoon
and evening showers and thunderstorms beginning late Tuesday
afternoon and continuing into Wednesday night. Confidence in
storms becoming severe remains low this far out in time given
model discrepancies in timing and location of precipitation
development. NBM pops and temperatures were utilized in the grids.
For Thursday through Saturday, most deterministic medium range
models hold on to some mention of showers and thunderstorms
across mainly the eastern half of the area Thursday afternoon and
evening, and then across far eastern sections Friday. The NBM
suggests no mentionable pops for Thursday or Friday. For now, have
let the NBM ride for this fcst package but would not be too
surprised it that changes in later forecasts given the progged
upper level pattern.
02
&&
.FIRE WEATHER...Monday through Saturday.
Critical fire weather conditions are expected Monday across the
Oklahoma and Texas Panhandles due to twenty foot southwest winds
of 20 to 25 mph with higher gusts along with minimum relative
humidity values below 10 percent.
Elevated to critical fire weather conditions are possible across
the area on Tuesday due to twenty foot south to southwest winds of
15 to 25 mph along with minimum relative humidity values of 10 to
20 percent.
Any additional elevated or critical fire weather conditions from
Thursday through Saturday will be dependent on precipitation
coverage and amounts Tuesday night through Wednesday night.
02
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 65 99 64 96 60 / 0 0 0 0 0
Beaver OK 60 99 65 97 58 / 0 0 0 0 0
Boise City OK 57 92 58 92 51 / 0 0 0 0 0
Borger TX 66 101 67 99 63 / 0 0 0 0 0
Boys Ranch TX 63 100 64 96 59 / 0 0 0 0 0
Canyon TX 63 99 62 96 58 / 0 0 0 0 0
Clarendon TX 65 101 65 98 62 / 0 0 0 0 0
Dalhart TX 54 96 58 91 53 / 0 0 0 0 0
Guymon OK 59 99 64 97 57 / 0 0 0 0 0
Hereford TX 62 97 60 95 57 / 0 0 0 0 0
Lipscomb TX 62 98 66 98 61 / 0 0 0 0 0
Pampa TX 64 98 65 97 62 / 0 0 0 0 0
Shamrock TX 62 101 65 100 62 / 0 0 0 0 0
Wellington TX 63 104 64 102 63 / 0 0 0 0 0
&&
.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning from 10 AM Sunday to 1 AM CDT Monday for the
following zones: Armstrong...Carson...Collingsworth...
Dallam...Deaf Smith...Donley...Gray...Hansford...Hartley...
Hemphill...Hutchinson...Lipscomb...Moore...Ochiltree...
Oldham...Palo Duro Canyon...Potter...Randall...Roberts...
Sherman...Wheeler.
Red Flag Warning until 10 PM CDT this evening for the following
zones: Armstrong...Carson...Collingsworth...Dallam...Deaf
Smith...Donley...Gray...Hansford...Hartley...Hutchinson...
Moore...Oldham...Palo Duro Canyon...Potter...Randall...
Sherman.
OK...Red Flag Warning from 10 AM Sunday to 1 AM CDT Monday for the
following zones: Beaver...Cimarron...Texas.
Red Flag Warning until 10 PM CDT this evening for the following
zones: Cimarron...Texas.
&&Hazardous weather outlook, May 7, 2:15 PM CST, 55 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
315 PM CDT Sat May 7 2022
OKZ001>003-TXZ001>020-317-081100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
315 PM CDT Sat May 7 2022
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...This Afternoon and Tonight.
Critical fire weather conditions are expected this afternoon and
evening across the western Oklahoma Panhandle along with the
western and southern Texas Panhandle. A Red Flag Warning is in
effect for this area through 10 PM today.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Elevated to critical fire weather conditions are expected across
the Oklahoma and Texas Panhandles Sunday through Tuesday. A Red
Flag Warning is in effect for all of the area from 10 AM Sunday
until 1 AM Monday.
Thunderstorms are possible across much of the Oklahoma and Texas
Panhandles late Tuesday afternoon through Wednesday night. A few
storms will have the potential to become strong to severe, with
large hail and damaging winds the primary hazards.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions through Tuesday.
02
High Wind, Hutchinson
- When
- May 7, 3:10 PM CST
- Where
- Hutchinson forecast zone
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.840, -101.355 (the zone’s center; the record gives no point)
An unusually strong dust devil that was captured on surveillance video destroyed a horse shed.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Winter Weather in California, May 7 to 10, 20223 injured · $5,000 · 0.75 in hail · 6 events
- High Wind in Minnesota, May 7, 2022$25,000 · 56 kt wind · 1 event
- Tornadoes and Flash Flood in South Dakota, May 7, 2022EF0 · 15 events
- Hail and Damaging Winds in Nebraska, May 7 to 9, 20221.75 in hail · 14 events
- High Wind in New Mexico, May 7 to 9, 202257 kt wind · 13 events
- High Wind in Minnesota, May 7 to 8, 202262 kt wind · 9 events
- High Wind in California, May 7 to 8, 202278 kt wind · 9 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, May 7, 20227 events
- Heat in Texas, May 7 to 9, 20227 events
- High Wind in New Jersey, May 7, 202261 kt wind · 4 events
- High Wind in Montana, May 7, 202256 kt wind · 4 events
- High Wind in North Dakota, May 7 to 8, 202262 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027685.